Alert archive / Illinois / Flash Flood Warnings in 2004
Flash Flood Warning 20, NWS Chicago, IL
NWS Chicago, IL issued this flash flood warning at May 30, 2004, 10:54 AM CDT for Cook County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2004, 10:54 AM CDT (15:54 UTC)
- Expired
- May 30, 2004, 2:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
County Cook County, IL
The radar
The Chicago radar (KLOT), 31 km from the middle of the area, began a volume at 15:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 3.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1629 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 569 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 8.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KLOT 301559
FFWLOT
ILC031-301900-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
1054 AM CDT SUN MAY 30 2004
THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
COOK COUNTY IN NORTHEAST ILLINOIS
* UNTIL 200 PM CDT
* AT 1054 AM CDT...WEATHER SERVICE RADAR INDICATED A LINE OF
THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL WAS MOVING INTO COOK
COUNTY. RAINFALL RATES UP TO 2 INCHES PER HOUR ARE EXPECTED FROM THE
THUNDERSTORMS.
* THE CITIES OF WORTH...CHICAGO...WILMETTE AND WHEELING ARE IN THE
AREA OF THE FLOODING.
RAPID FLOODING OF STREETS..UNDERPASSES..DRAINAGE AREAS AND BASEMENTS
WILL OCCUR. DO NOT ALLOW CHILDREN TO PLAY IN OR NEAR DRAINAGE OR
FLOODED AREAS.
IF YOU ENCOUNTER A FLOODED ROAD...TURN AROUND AND FIND AN ALTERNATE
ROUTE. A CAR OR SMALL TRUCK INCLUDING SUVS AND PICKUPS CAN BE SWEPT
OFF A ROAD AND INTO A STREAM BY AS LITTLE AS TWO FEET OF WATER.
REPORT SEVERE WEATHER OR FLOODING TO THE NEAREST LAW ENFORCEMENT
AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE. LAT...LON 4214 8777 4173 8756 4151 8759 4149 8774
4158 8777 4160 8789 4168 8791 4202 8792
4201 8824 4215 8823
$$
PIETRYCHA3 follow-up statements
000
WGUS73 KLOT 301715
FFSLOT
ILC031-301900-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
1212 PM CDT SUN MAY 30 2004
A FLASH FLOOD WARNING CONTINUES UNTIL 200 PM CDT FOR COOK COUNTY...
AT 1212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAINS CONTINUING ACROSS THE WARNED AREA. 2 INCHES OF RAIN
HAS BEEN ESTIMATED SINCE 11 AM.
THE TOWNS OF WORTH...WINNETKA...WILMETTE...CHICAGO AND
WHEELING ARE IN THE AREA OF THIS FLOODING.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF IN A FLOOD PRONE AREA...MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG CREEKS AND STREAMS ARE ESPECIALLY VULNERABLE
TO THE EFFECTS OF FLASH FLOODING. DO NOT ATTEMPT TO CROSS FLOODED
AREAS BY FOOT OR AUTOMOBILE.
REPORT FLASH FLOODING TO YOUR LOCAL ESDA...OR THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY
TUNED FOR LATER STATEMENTS.
LAT...LON 4211 8775 4176 8758 4149 8755 4148 8778
4156 8778 4166 8789 4200 8789 4206 8810
4214 8812 4215 8790
$$
PIETRYCHA/KRAUSE000 WGUS73 KLOT 301856 FFSLOT ILC031-301905- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 156 PM CDT SUN MAY 30 2004 THE HEAVY RAINFALL AND FLOOD THREAT HAS ENDED ACROSS THE WARNED AREA. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 4213 8774 4149 8755 4202 8793 4215 8823 $$ PIETRYCHA/KRAUSE
000 WGUS73 KLOT 301858 CCA FFSLOT ILC031-301905- FLASH FLOOD STATEMENT...CORRECTION NATIONAL WEATHER SERVICE CHICAGO IL 156 PM CDT SUN MAY 30 2004 THE HEAVY RAINFALL AND FLOOD THREAT ACROSS COOK COUNTY HAS ENDED THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 4213 8774 4149 8755 4202 8793 4215 8823 $$ PIETRYCHA/KRAUSE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at May 30, 6:38 AM CDT, 4 hours 16 minutes earlier.
Area forecast discussion, May 30, 6:38 AM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 638 AM CDT SUN MAY 30 2004 .DISCUSSION... WARM FRONT APPEARS TO BE FROM ABOUT MLI TO HUF LIFTING NE EARLY THIS MORNING. WINCHESTER PROFILER INDICATING 35KT SSWLY 850MB FLOW RIDING OVER FRONT. SCATTERED CONVECTION DEVELOPING RAPIDLY ALONG FRONT. MEANWHILE LARGE AREA OF CONVECTION IN IOWA ASSOCIATED WITH SHORT WAVE LIFTING INTO UPPER MS VALLEY. DESPITE INITIALLY DRY LOW LEVEL AIR...EXPECT SHOWERS AND THUNDERSTORMS TO OVERSPREAD NORTHERN IL AND NORTHWEST IN THIS MORNING. ACTIVITY EXPECTED TO LIFT NORTH OF AREA BY EARLY AFTERNOON. MAY GET SOME BREAKS IN CLOUD COVER AND ENOUGH INSOLATION BY MID TO LATE AFTERNOON...ESPECIALLY AREAS SOUTH OF I-80...FOR CAPES TO REACH 1500 TO 1800. THIS ALONG WITH APPROACHING STRONG NEG TILT UPPER TROF/SURFACE COLD FRONT...LOW LEVEL SHEAR AND STRONG DIFLUENT UPPER LEVEL FLOW SHOULD SUPPORT OUTBREAK OF SEVERE STORMS LATE AFTERNOON THROUGH EARLY EVENING. MAIN THREAT SOUTH OF I-80...AND THAT WILL LIKELY BE A SQUALL LINE WITH DAMAGING WINDS AND HAIL. LEANING TOWARD MESO ETA FOR TIMING/POSITIONING OF SQUALL LINE IN WESTERN IL ABOUT 21Z AND HITTING NW IN AROUND 03Z. HEAVY RAIN DOESNT APPEAR TO BE A SIGNIFICANT THREAT TO FAR NORTHERN IL WHERE RIVERS ARE IN FLOOD. HEAVY RAIN THREAT LOOKS TO ALSO BE SOUTH OF I-80 WHERE RAINFALL WAS NOT EXCESSIVE LAST COUPLE WEEKS. AS TROF ROTATES THROUGH TONIGHT...AREA WILL GET DRY SLOTTED. UPPER LOW THEN SETTLES OVER LAKES MONDAY AFTERNOON WITH SCATTERED AFTERNOON AND EVENING INSTABILITY SHOWERS UNDER COLD POOL. WILL GO DRY FROM MONDAY NIGHT THROUGH TUE MORNING AND BRING SCATTERED SHOWERS AND THUNDER BACK TUESDAY AFTERNOON. AS UPPER LOW DRIFTS SOUTH TUESDAY NIGHT INTO WEDNESDAY COULD BE AN AREA OF MORE GENERAL LIGHT SHOWERS. WILL DROP THUNDER AFTER THE EARLY EVENING HOURS TUESDAY BUT KEEP SHOWERS INTO NOON WED. DRYING OUT FOR MID AND LATE WEEK. NEW MRF INDICATING A COUPLE SHORT WAVES DROPPING DOWN IN NW FLOW. POSSIBLY SOME SHOWERS LATE SATURDAY OR SUNDAY. CLOUDS AND PRECIP MAY LIMIT WARMING...ESPECIALLY FAR NORTHERN IL TODAY. OTHERWISE GUIDANCE TEMPERATURES GENERALLY FOLLOWED THROUGH THE WEEK. WINDS TURNING NORTHEAST WED AFTERNOON AND THEN LIGHT THU AND FRI SHOULD ALLOW SIGNIFICANT LAKE COOLING. ALLSOPP && .AVIATION... FOR 12Z TAFS...SHOWERS AND FEW TS POPPED UP ACROSS NORTHERN IL LAST 1-2 HRS. EXPECT THIS ACTIVITY TO REMAIN ISOLATED FIRST FEW HRS OF TAFS AND PROBABLY BEST HANDLE WITH VICINITY WORDING. LINE OF TS CURRENTLY MOVING OUT OF EASTERN IA INTO NORTHWEST IL. THIS LINE WILL PROBABLY DISSIPATE SOME BEFORE REACHING CHICAGO AREA TERMINALS BUT STILL EXPECT ENOUGH THUNDER TO WARRANT TEMPO GROUP. TS TIMING 13Z AT RFD 14Z DPA AND 15Z ORD/MDW. AFTER THESE SHOWERS AND TS MOVE THRU SHOULD BE A 2-4 HR DRY PERIOD BEFORE TS REDEVELOP AHEAD OF FROPA THIS AFTERNOON. BEST SHOT AT TIMING WOULD BE LATE AFTERNOON 21Z-00Z. AFTERNOON TS LIKELY TO BE STRONGER THAN MORNING CONVECTION MAYBE A FEW ISOLATED SVR. WITH LARGE EXTENT TO PRECIP AND MOIST LOW LEVELS THINK 2-3KFT MVFR CIGS FOR MOST THE PERIOD LOOK GOOD. LOWER MVFR CIGS AND POSSIBLY BRIEF IFR ASSOCIATED WITH HEAVIER SHOWERS AND TS. SE WINDS 10-15KTS INCREASE WITH SOME GUSTS TO 20-25KT TODAY...THEN TURN SOUTHERLY THIS EVENING AND WSW BY THE END OF THE PERIOD. && .LOT...WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LK MI...SMALL CRAFT ADVISORY SOUTHERN LK MI TODAY AND TONIGHT. IMPORTANT NOTICE...EFFECTIVE JUNE 8...THE AWIPS IDENTIFIER FOR THIS PRODUCT WILL CHANGE FROM CHIAFDCHI TO CHIAFDLOT. THE WMO HEADER FXUS63 KLOT WILL NOT CHANGE.
Hazardous weather outlook, May 30, 8:35 AM CDT, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 835 AM CDT SUN MAY 30 2004 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019 -302130- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 835 AM CDT SUN MAY 30 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE... TODAY AND TONIGHT A TORNADO WATCH IS IN EFFECT THIS MORNING AND EARLY AFTERNOON UNTIL 1PM CDT FOR LA SALLE...GRUNDY...LIVINGSTON...KANKAKEE...FORD AND IROQUOIS COUNTIES. THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS SOUTH OF A LINE FROM MENDOTA TO SANDWICH TO CHANNAHON TO KANKAKEE TO WATSEKA FOR THUNDERSTORMS EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. THE SEVERE STORMS ARE MOSTLY LIKELY TO OCCUR FROM ABOUT 400 PM THROUGH 1000 PM. THE SEVERE WEATHER THREATS INCLUDE LONG-TRACK STRONG TORNADOES...LARGE HAIL...AND DAMAGING WINDS. SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A WARM FRONT WILL MOVE THROUGH NORTHERN ILLINOIS AND NORTHERN INDIANA THIS MORNING INTO EARLY AFTERNOON. THE BULK OF THE RAIN WILL MOVE NORTH AND EAST OF ILLINOIS AND INDIANA EARLY THIS AFTERNOON. WITH ENOUGH BREAK UP OF THE CLOUD COVER THIS AFTERNOON...HEATING FROM THE SUN AND SURGING DEWPOINTS ON STRONG SOUTH WINDS WILL SUFFICIENTLY DESTABILIZE THE ATMOSPHERE FOR STRONG THUNDERSTORMS TO DEVELOP. LOW LEVEL WINDS...A STRONG UPPER LEVEL LOW PRESSURE SYSTEM...AND A STRONG JET STREAM ALOFT WILL FAVOR ORGANIZED THUNDERSTORMS. A SQUALL LINE IS EXPECTED TO DEVELOP AHEAD OF A COLD FRONT AND MOVE WEST TO EAST ACROSS NORTHERN ILLINOIS AND NORTHWEST INDIANA LATE THIS AFTERNOON AND THIS EVENING. LOCALLY HEAVY DOWNPOURS ARE ALSO POSSIBLE WITH THE STORMS... ESPECIALLY SOUTH OF INTERSTATE 80...BUT STORMS SHOULD BE MOVING FAST ENOUGH THAT FLASH FLOODING IS NOT A MAJOR THREAT. RAINFALL OVER FAR NORTHERN ILLINOIS...WHERE MINOR RIVER FLOODING IS OCCURRING...IS NOT EXPECTED TO BE EXCESSIVE...BUT COULD BE SUFFICIENT TO AGGRAVATE OR PROLONG ONGOING STREAM FLOODING. .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND EARLY EVENING AND AGAIN TUESDAY AFTERNOON AND EARLY EVENING BUT THE STORMS ARE NOT EXPECTED TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) LMZ740>746-766-302130- WINTHROP HARBOR IL TO NEW BUFFALO MI- LAKE MICHIGAN- 835 AM CDT SUN MAY 30 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE... TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. THE MAIN THREAT TO BOATERS WILL BE STRONG GUSTY WINDS...ROUGH SEAS AND LIGHTNING. SCATTERED SHOWERS AND THUNDERSTORMS ALONG A WARM FRONT WILL BECOME MORE WIDESPREAD MID MORNING THROUGH EARLY OR MID AFTERNOON. THEN A SQUALL LINE IS EXPECTED TO DEVELOP AHEAD OF A COLD FRONT AND SWEEP ACROSS SOUTHERN LAKE MICHIGAN THIS EVENING. A SMALL CRAFT ADVISORY IS IN EFFECT FOR HAZARDOUS WINDS AND WAVES TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY AFTERNOON AND EARLY EVENING AND AGAIN TUESDAY AFTERNOON AND EARLY EVENING BUT SEVERE STORMS ARE NOT EXPECTED. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 9:10 AM CDT | Severe Thunderstorm Warning | LOT | Lee | 50 min |
| May 30, 9:22 AM CDT | Severe Thunderstorm Warning | LOT | LaSalle | 38 min |
| May 30, 10:00 AM CDT | Severe Thunderstorm Warning | LOT | Grundy, Kendall, LaSalle | 60 min |
| May 30, 10:34 AM CDT | Tornado Warning | LOT | Livingston | 26 min |
| May 30, 11:02 AM CDT | Severe Thunderstorm Warning | LOT | Grundy, Kendall, Will | 58 min |
| May 30, 11:25 AM CDT | Tornado Warning | LOT | Livingston | 50 min |
| May 30, 11:46 AM CDT | Severe Thunderstorm Warning | LOT | Ford, Iroquois, Kankakee | 59 min |
| May 30, 4:14 PM CDT | Severe Thunderstorm Warning | LOT | Ford, Livingston | 61 min |
| May 30, 4:25 PM CDT | Tornado Warning | LOT | Ford, Livingston | 50 min |
| May 30, 4:38 PM CDT | Tornado Warning | LOT | Iroquois | 52 min |
| May 30, 5:23 PM CDT | Tornado Warning | LOT | Livingston | 67 min |
| May 30, 5:25 PM CDT | Tornado Warning | LOT | Iroquois | 50 min |
| May 30, 5:46 PM CDT | Severe Thunderstorm Warning | LOT | LaSalle, Lee | 59 min |
| May 30, 5:48 PM CDT | Special Marine Warning | LOT | 3 hr | |
| May 30, 5:48 PM CDT | Special Marine Warning | LOT | 3 hr | |
| May 30, 5:48 PM CDT | Special Marine Warning | LOT | 3 hr | |
| May 30, 6:11 PM CDT | Tornado Warning | LOT | LaSalle | 34 min |
| May 30, 6:19 PM CDT | Tornado Warning | LOT | Livingston | 11 min |
| May 30, 6:24 PM CDT | Tornado Warning | LOT | Grundy | 66 min |
| May 30, 6:31 PM CDT | Tornado Warning | LOT | Livingston | 59 min |
| May 30, 6:39 PM CDT | Severe Thunderstorm Warning | LOT | Kane, Kendall | 51 min |
| May 30, 6:41 PM CDT | Severe Thunderstorm Warning | LOT | Kankakee, Will | 34 min |
| May 30, 6:48 PM CDT | Severe Thunderstorm Warning | LOT | Ford | 42 min |
| May 30, 6:50 PM CDT | Severe Thunderstorm Warning | LOT | DuPage | 40 min |
Nearby
Flash Flood Warnings in Illinois, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.